This paper was published in the Journal of the Medical Association of Thailand 2011 Feb;94(2):256-8
Study title and authors:
Statin-associated myasthenic weakness.
Pasutharnchat N, Phanthumchinda K.
Division of Neurology, Department of Medicine, Faculty of Medicine, Chulalongkorn University, Bangkok, Thailand. firstname.lastname@example.org
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/21534375
This paper reports of a woman who developed bulbar myasthenia gravis (facial weakness, difficulties in chewing, swallowing, articulation, and breathing, and weakness of the neck muscles) a few weeks after starting statin treatment.
(i) A 50-year-old woman with generalized, limb predominated, myasthenia gravis, whose myasthenia gravis status has been "minimal manifestation" for several years, developed moderately severe fluctuating bulbar myasthenia gravis weakness a few weeks after starting simvastatin of 20 mg per day.
(ii) Simvastatin was discontinued and the symptoms resolved and she was back to her previous status in one month.
(iii) She again started simvastatin, this time at 10 mg per day, and within two weeks bulbar weakness re-occurred.
(iv) The symptoms were again resolved after discontinuation of the statin and she was back to her previous status in two months.
This paper demonstrates that myasthenic weakness is a potential adverse effect of statins.